On Monday, researchers in Israel announced another possible link between the Pfizer COVID-19 vaccination and a potentially deadly medical condition. Researchers have noted a possible link between the vaccine and a sudden increase in the number of cases of thrombotic thrombocytopenic purpura (TTP) – a rare blood disorder.
TTP is a rare autoimmune disease which may lead to tiny blood clots forming throughout the body. The clots can potentially block blood from being able to reach vital organs such as the heart and brain. In addition, the condition may use too many of the body’s blood platelets, which could lead to an inability of a body’s blood to clot when it needs to.
Doctors at the Institute of Hematology at Shamir Medical Center were first alerted to the potential issue when they noted a sudden increase in TTP cases in Israel — four in one month as opposed to two or three cases per year.
The medical team has noted a “chronological connection” between vaccination and the onset of symptoms. Those affected are a combination of new patients and others who previously were diagnosed with TTP in which symptoms recurred after a long period of remission.
The Israeli Ministry of Health is currently investigating the problem. Thus far, officials stress that the risk is very small and should not deter average citizens from getting the vaccine.
Dr. Maya Koren-Michowitz, head researcher at the Hematology and the Translational Hemato-Oncology Laboratory, has recommended that anyone with a past diagnosis of TTP only get vaccinated after consulting with their doctor.